Alert archive / Kentucky / Flash Flood Warnings in 2002
Flash Flood Warning 5, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jan 24, 2002, 6:30 AM EST for Knox County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 24, 2002, 6:30 AM EST (11:30 UTC)
- Expired
- Jan 24, 2002, 10:30 AM EST
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Knox County, KY
The radar
The Knoxville radar (KMRX), 87 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 11.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 682 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 241130 FFWJKL KYC121-241530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 629 AM EST THU JAN 24 2002 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... KNOX COUNTY * UNTIL 1030 AM EST * AT 625 AM EST...WEATHER SERVICE DOPPLER RADAR INDICATED OVER ONE INCH OF RAIN HAD FALLEN ACROSS KNOX COUNTY DURING THE LAST HOUR. THIS RAIN IS ASSOCIATED WITH A LINE OF THUNDERSTORMS MOVING ACROSS EASTERN KENTUCKY. ADDITIONAL ACCUMULATIONS UP TO ONE INCH ARE POSSIBLE BEFORE RAIN TAPERS OFF LATER THIS MORNING. EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON KY. LAT...LON 3672 8391 3691 8368 3698 8368 3698 8406 $$ MCLANE
1 follow-up statement
000 RWUS32 KJKL 241530 FFSJKL KYC121-203-241545- FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1030 AM EST THU JAN 24 2002 ...FLASH FLOOD WARNING FOR KNOX AND ROCKCASTLE COUNTIES EXPIRED AT 1030 AM EST... THE HEAVY RAIN RESPONSIBLE FOR PROMPTING THE FLASH FLOOD WARNING HAS MOVED OUT OF THE AREA. WATER LEVELS IN SMALL STREAMS AND IN URBAN AREAS WILL SLOWLY BEGIN TO RECEDE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/JKL $$ JARVIS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jan 24, 3:25 AM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Jan 24, 3:25 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 325 AM EST THU JAN 24 2002 LATEST SFC ANALYSIS SHOWS SFC WAVE JUST E OF PAH WITH A COLD FRONT EXTENDING SW INTO E TX AND A WARM FRONT EXTENDING E ALONG THE OH RIVER TO NEAR CRW AND THEN S AND SW ALONG THE HIGHER MOUNTAINS INTO EAST TN AND NE GA. ANOTHER COLD FRONT EXTENDS FROM THE EASTERN GREAT LAKES INTO MO. AS THE FRONT AND SFC WAVE MOVE E WE EXPECT RAIN TO SPREAD BACK INTO ALL OF OUR CWA AFTER 9Z OR NEAR ZONE ISSUANCE TIME AS REGION GETS INTO RIGHT REAR QUADRANT OF UPPER LEVEL JET. THAT COMBINED WITH CONVERGENCE ALONG THE FRONT AND PWS FORECAST TO GET NEAR 1.4 WILL LEAD TO STRONG UVVS AND AREAS OF HEAVY RAIN AND EVEN SOME THUNDER AS LIS DROP TO NEAR OR BELOW 0 THIS AM. WILL GO WITH CATEGORICAL 100 POPS TODAY ALL ZONES AND MENTION RAIN HEAVY AT TIMES AND THE CHANCE OF THUNDERSTORMS. AM VERY CONCERNED THAT THE HEALTHY SQUALL LINE OVER WESTERN KY MAY GET INTO OUR WESTERN COUNTIES BEFORE IT WEAKENS. WIND PROFILE LOOKS PRETTY GOOD IN FORECAST SOUNDINGS AND INSTABILITY IS THERE AS WELL. WILL GO CHANCE POPS THIS EVENING OVER THE W AND LIKELY E AND MENTION UNTIL AROUND MIDNIGHT AS SECONDARY FRONT AND 500 MB TROUGH PASSES AND LOW LEVEL FLOW BRIEFLY BECOMES UPSLOPE. HIGHS WILL DEFINITELY BE TRICKY TODAY AS HIGHS WILL GENERALLY BE IN THE MORNING OVER THE W. TEMPS BEHIND WARM FRONT ARE RANGING FROM THE MID 50S TO MID 60S. WILL PROBABLY WORD WESTERN ZONES WITH EARLY HIGHS AND THEN TEMPS FALLING PENDING OBS AT ISSUANCE TIME. GFE/IFPS GRIDS...ADJUSTED POPS UP FOR TONIGHT TO LOW LIKELY OVER THE EASTERN CWA AND UPPED POPS OVER THE W MAINLY FOR THIS EVENING. WILL STAY CLOSE TO PREVIOUS FORECAST IN THE REST OF THE GRIDS EXCEPT HIGHS FOR TODAY WERE UPPED A COUPLE OF DEGREES BASED ON LATEST OBS AND ALSO FOR THE TN BORDER COUNTIES ON FRI WHICH WERE UPPED A COUPLE OF DEGREES AS WELL. CURRENTLY THE KY AND UPPER CUMBERLAND BASINS ARE RUNNING A LITTLE HIGH. THE KY RIVER AT HEIDELBERG AND BOONEVILLE IS EXPECTED TO GO A BIT ABOVE FLOOD STAGE ON FRI...BUT ONLY MINOR FLOODING IS EXPECTED THERE...MAINLY LOW LYING AREAS. WORK ZONES WILL BE OUT AS SDFOZFJKL BY 415 AM. PRELIMINARY CCF LOZ WB 061/032 049/027 058 +4000 JKL WB 059/032 048/031 057 +4000 .JKL...FLOOD WATCH FOR ENTIRE CWA UNTIL 4 PM TODAY. PELTON
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 10:02 PM EST | Flash Flood Warning | JKL | Bell, Clay, Harlan, Knott, Knox, Leslie and 2 more | 6 hr |
| Jan 24, 5:53 AM EST | Flash Flood Warning | JKL | Pulaski | 4 hr |
| Jan 24, 6:05 AM EST | Flash Flood Warning | JKL | Powell | 4 hr |
| Jan 24, 6:17 AM EST | Flash Flood Warning | JKL | McCreary, Whitley | 4 hr |
| Jan 24, 6:35 AM EST | Flash Flood Warning | JKL | Rockcastle | 4 hr |
| Jan 24, 6:46 AM EST | Flash Flood Warning | JKL | Wayne | 4 hr |
| Jan 24, 6:52 AM EST | Flash Flood Warning | JKL | Bell, Harlan, Letcher | 4 hr |
| Jan 24, 7:03 AM EST | Flash Flood Warning | JKL | Laurel | 4 hr |
| Jan 24, 9:17 AM EST | Flash Flood Warning | JKL | Leslie | 4 hr |
| Jan 24, 12:48 PM EST | Flash Flood Warning | JKL | Leslie | 102 min |
| Jan 24, 4:13 PM EST | Flash Flood Warning | JKL | Bell, Harlan, Knox, Leslie, McCreary, Whitley | 6 hr |
| Jan 24, 4:37 PM EST | Flash Flood Warning | JKL | Letcher | 6 hr |
| Jan 24, 5:06 PM EST | Flash Flood Warning | JKL | Clay, Perry | 6 hr |
| Jan 24, 5:37 PM EST | Flash Flood Warning | JKL | Pike | 6 hr |
Nearby
Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.